Colorado, 2005

Damaging Wind in Colorado, September 12, 2005

September 12, 2005 · NWS GJT · 1 event in 1 county or zone

Winds estimated at over 50 mph knocked down numerous trees on the Grand Mesa and in DeBeque Canyon. Some trees were in excess of 30 feet tall and 1 foot diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winds estimated at over 50 mph knocked down numerous trees on the Grand Mesa and in DeBeque Canyon. Some trees were in excess of 30 feet tall and 1 foot diameter. Power was knocked out in some areas and gates were blown over at Island Acres State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 11, 1:33 PM MST, 12 hours 27 minutes earlier.

Area forecast discussion, Sep 11, 1:33 PM MST, 12 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT SUN SEP 11 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FAIR WEATHER CU FIELDS IN PLACE OVER MUCH OF THE FORECAST AREA AS DRY
SWLY FLOW CONTINUES OVER THE REGION. LITTLE CHANGE ANTICIPATED
THROUGH TONIGHT AS GRADIENTS REMAIN SUFFICIENT TO KEEP LOCALLY BREEZY
CONDITIONS GOING THROUGH THE OVERNIGHT HOURS. THIS WILL AGAIN HELP TO
KEEP MIN TEMPS UP IN SOME AREAS.

BREEZY CONDITIONS PERSIST ON MONDAY AS A COLD FRONT APPROACHES THE
NORTHERN ZONES EARLY IN THE DAY. MODELS INSISTING ON A SLIGHT
INCREASE IN MID LEVEL MOISTURE OVER THE NORTHERN ZONES...ALTHOUGH
THEY HAVE BACKED OFF ON THE QPF OUTPUT.  WILL STILL BANK ON A FEW
LATE AFTERNOON STORMS TO DEVELOP OVER THE HIGHER TERRAIN AS LAPSE
RATES STEEPEN IN RESPONSE TO COOLER AIR ALOFT SWEEPING IN ON TAIL
END OF AND UPPER LEVEL SHRTWV PASSING THROUGH THE NORTHERN ROCKIES.
NOT EXPECTING A DRAMATIC WIND SHIFT WITH THIS FRONT AS IT LOSES
MOMENTUM MOVING ACROSS THE NW PLATEAU OF WESTERN COLORADO DURING THE
DAYLIGHT HOURS. IN ADDITION...IT APPEARS RELATIVE HUMIDITY VALUES
WILL REMAIN HIGH ENOUGH TO KEEP CONDITIONS ABOVE CRITICAL FIRE
WEATHER THRESHOLDS. CLEARING SKIES AND RELAXED SFC GRADIENT WL LEAD
TO A FAIRLY COOL MORNING TUESDAY...WITH MORE FALL LIKE CONDITIONS
EXPECTED THROUGHOUT THE REGION.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
TUESDAY NIGHT AND WEDNESDAY...BROAD WEAK TROF WILL PASS ACROSS THE
CWA...BUT WITH LITTLE DYNAMICS. A WEAK WAVE IN THE BASE OF THE TROF
IS FORECAST TO BRUSH EXTREME SOUTHERN COLORADO...SO I BUMPED THE POPS
UP A LITTLE BIT IN THE SOUTHERN SAN JUANS. MUCH COOLER AIR IN THE
NORTH WITH BELOW NORMAL TEMPS IN THAT AREA.

THURSDAY...A RETURN TO A DRIER NORTHWESTLY FLOW IN THE REAR OF THE
TROF PASSAGE. LITTLE CHANGE IN TEMPERATURES.

FRIDAY THROUGH SUNDAY...HIGH PRESSURE OVER TEXAS AND AN UPPER LOW
OFF THE WEST COAST WILL RESULT IN A MODERATE SOUTHWEST FLOW ACROSS
THE FORECAST AREA. SOME MOISTURE LOOKS TO BE ADVECTED AROUND THE
HIGH ABOUT THE TIME THAT ANOTHER TROF OF LOW PRESSURE SLIPS DOWN THE
WEST COAST. A FEW WAVES ARE FORECAST TO EJECT OUT AHEAD OF THIS
SYSTEM ACROSS UT/CO. AS A RESULT, IVE BUMPED POPS UP A BIT DURING
THE FRIDAY/SATURDAY PERIOD...MAINLY SOUTH. NO REAL THERMAL CHANGES...
SO LITTLE DAY-TO-DAY TEMPERATURE VARIATIONS.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/BA
Hazardous weather outlook, Sep 11, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN SEP 11 2005

COZ001>014-017>023-UTZ022>025-027>029-121200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN SEP 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE
MOUNTAINS...MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MPM

The radar

The Grand Junction radar (KGJX), 30 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
September 12, 2:00 AM MST to 2:05 AM MST
Where
Mesa County, De Beque
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
PARK/FOREST SERVICE
Coordinates
39.333, -108.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474341.